Texas, 2024

Damaging Winds in Texas, June 1, 2024

June 1, 2024 · NWS HGX · 4 events in 2 counties and zones

Severe thunderstorms developed in the mid morning through early afternoon hours and produced several wind gusts and a landspout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed in the mid morning through early afternoon hours and produced several wind gusts and a landspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 1, 5:20 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 1, 5:20 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
620 AM CDT Sat Jun 1 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday Night)
Issued at 317 AM CDT Sat Jun 1 2024

The first day of June will be a bit quieter than the last day of
May, but that doesn't mean we are out of the woods for storm
potential today. A combination of daytime heating, abundant
moisture, and a passing weak shortwave aloft will lead to pop-up
showers and storms through the day today. Activity will first
start along the coast between the mid and late morning, expanding
northwards through the afternoon, then dissipating this evening.
While most storms will be sub-severe today, there is a chance for
an isolated severe thunderstorm or two capable of producing strong
wind gusts and potentially some hail. SPC has placed all of SE
Texas in a Marginal Risk (level 1 of 5) for Severe Storms today,
and WPC has also placed most of SE Texas in a Marginal (level 1 of
4) for Excessive Rainfall. The storms that pop up will be capable
of bringing a quick downpour of 1-3", which normally wouldn't be
an issue but soils are very well saturated after yesterday's heavy
rainfall. A lull in the activity is expected overnight tonight,
but late morning and afternoon thunderstorms will again bloom over
SE Texas. Another upper level shortwave will be moving in from
the west, so there is potential for a line of storms to move into
SE Texas sometime tomorrow afternoon/evening - however, exactly
how strong, when, and where is largely uncertain right now.

Temperatures over the weekend will be rather seasonal during the
daytime hours with high temperatures in the upper 80s to low 90s.
The onshore flow and high dew points will lead to overnight low
temperatures to be unseasonably warm, in the mid to upper 70s
inland and low 80s along the coast.

Fowler

&&

.LONG TERM...
(Monday through Friday)
Issued at 317 AM CDT Sat Jun 1 2024

A drier weather pattern seems to be setting up across Southeast
Texas for much of the upcoming work week. Early next week,
although the environment seems to be healthy enough for some
shower and thunderstorms development, in particular with onshore
flow continuing to supply warm moist air from the Gulf, good
instability remains in place, and weak disturbance and vort maxes
moving over the region, models seem to favor the cap limiting our
rain chances for much of Southeast Texas. The best opportunity
for showers and storms are currently located over the Brazos
Valley and Piney Woods region for Monday.

The cap is then expected to strengthen Tuesday. Dry conditions
will continue into Wednesday as mid level ridge builds a little
more and with 500 mb heights slightly increasing, we will likely
see temperatures go from the low 90s on Monday and Tuesday to the
low to mid 90s on Wednesday. Some isolated spots may even see lows
in the mid to upper 90s both Wednesday and Thursday. With the
onshore flow continuing low level moisture transport, dewpoints
will remain generally in the mid to upper 70s. This combined with
rising temperatures, we could see heat indices between 103 to 110
deg F and heat advisories may be required. Please remember to
practice heat safety and make the appropriate preparations if you
plan to work or spend time outdoors. Drink plenty of fluids, stay
in an air-conditioned room, stay out of the sun, and check up on
relatives and neighbors. Never leave children and pets in
unattended vehicles. For those walking or taking your pets
outdoors, remember, if it is too hot for your palm, then it is too
hot for their paws and bring water for them as well.

By the end of the work week, there is still some model
inconsistency but there might be a weak cold front to our north or
northeast and it could slid close to or possibly over Southeast
Texas. If the frontal boundary stays out of our location, we may
continue be remain on the dry side of things as high pressure
dominates the weather pattern along with continued heat impacts.
Some rain chances could occur if the boundary makes it into
Southeast Texas and would also help bring down the highs closer
into the low 90s. Heat indices would also decrease slightly,
roughly in the low 100s. Regardless, we are transitioning into a
summer pattern and conditions will naturally be warming up.
Sadness.

Cotto (24)

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 610 AM CDT Sat Jun 1 2024

VFR conditions will prevail through this evening with south-
southeasterly winds developing around 6-11kt. Showers and
thunderstorms are expected to develop during the late morning
along the coast, the spread inland through the afternoon bringing
temporary periods of heavy rainfall and gusty winds. Coverage
decreases after sunset with MVFR conditions developing after
midnight with CIGs around 1500-2500ft expected. Patchy fog will
also be possible at times. These conditions improve through
Sunday morning, but additions storms are possible this Sunday
afternoon.

Fowler

&&

.MARINE...
Issued at 317 AM CDT Sat Jun 1 2024

Light to moderate onshore flow and seas of 3 to 6 feet is expected
during the next few days. Caution flags may be needed at times. Periods
of showers and storms are expected this weekend. Some storms
could be strong to severe, capable of producing strong gusty winds
and higher seas.

There is a chance for strong rip currents along the Gulf facing
beaches during the next couple of days. Beachgoers should exercise
caution in the waters and follow beach flags and lifeguard
guidance.

Cotto (24)

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  89  75  90  77 /  50  30  30  10
Houston (IAH)			  89  77  90  78 /  60  20  30   0
Galveston (GLS)			  87  81  87  81 /  40  20  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Fowler
LONG TERM....Cotto
AVIATION...Fowler
MARINE...Cotto

In the hours before

Special weather statement, Jun 1, 8:14 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
914 AM CDT Sat Jun 1 2024

TXZ235-236-335-336-436-011445-
Coastal Matagorda TX-Inland Matagorda TX-Matagorda Islands TX-
Coastal Jackson TX-Inland Jackson TX-
914 AM CDT Sat Jun 1 2024

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT SOUTHERN JACKSON
AND SOUTHERN MATAGORDA COUNTIES THROUGH 945 AM CDT...

At 913 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near La Ward, or 11 miles west of Palacios, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Matagorda, Palacios, South Texas Nuclear Plant, Point Comfort, La
Ward, Alamo Beach, Indianola, Schicke Point, Olivia, Lolita,
Blessing, Port Alto, Vanderbilt, Midfield, Wadsworth, and Lake Texana
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2840 9639 2840 9637 2846 9641 2846 9642
      2851 9648 2847 9652 2855 9648 2858 9662
      2864 9661 2869 9666 2872 9665 2882 9672
      2885 9670 2893 9680 2895 9619 2874 9565
      2839 9638
TIME...MOT...LOC 1413Z 269DEG 15KT 2877 9642

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Jun 1, 8:38 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
938 AM CDT Sat Jun 1 2024

TXZ226-236-011530-
Inland Matagorda TX-Wharton TX-
938 AM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WHARTON AND
NORTHWESTERN MATAGORDA COUNTIES THROUGH 1030 AM CDT...

At 938 AM CDT, Doppler radar was tracking a strong thunderstorm near
Markham, or 10 miles west of Bay City, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bay City, Markham, Van Vleck, Blessing, and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2882 9617 2894 9627 2917 9594 2892 9576
TIME...MOT...LOC 1438Z 239DEG 13KT 2893 9612

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Jun 1, 8:43 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
943 AM CDT Sat Jun 1 2024

TXZ337-437-011515-
Brazoria Islands TX-Coastal Brazoria TX-
943 AM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BRAZORIA COUNTY
THROUGH 1015 AM CDT...

At 943 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oyster Creek, or near Clute, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southeastern Lake Jackson, Freeport, Clute, Surfside Beach, Richwood,
Jones Creek, and Oyster Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2914 9538 2911 9518 2892 9516 2888 9549
TIME...MOT...LOC 1443Z 004DEG 6KT 2907 9530

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Jun 1, 8:45 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
945 AM CDT Sat Jun 1 2024

TXZ235-236-335-336-436-011545-
Coastal Matagorda TX-Inland Matagorda TX-Matagorda Islands TX-
Coastal Jackson TX-Inland Jackson TX-
945 AM CDT Sat Jun 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JACKSON AND SOUTHERN
MATAGORDA COUNTIES THROUGH 1045 AM CDT...

At 945 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Point Comfort, or near Port Lavaca, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Matagorda, Palacios, Point Comfort, Alamo Beach, Olivia, Lolita,
Indianola, Schicke Point, Port Alto, and Vanderbilt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2840 9637 2846 9641 2846 9642 2847 9645
      2848 9644 2851 9648 2847 9652 2855 9647
      2858 9657 2858 9662 2864 9661 2869 9666
      2872 9665 2882 9672 2885 9670 2886 9671
      2875 9562 2838 9638
TIME...MOT...LOC 1445Z 295DEG 16KT 2866 9655

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03

The radar

The Corpus Christi radar (KCRP), 137 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 1, 8:45 AM CST
Where
Jackson County, 6.8 mi WSW of Weedhaven
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
28.690, -96.557

Wind gust occurred at the Port Comfort WeatherFlow site XPTC.

Thunderstorm Wind, Jackson

When
June 1, 9:30 AM CST
Where
Jackson County, 4.57 mi SE of Weedhaven
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
28.680, -96.390

Wind gust occurred on El Campo Beach Road.

Thunderstorm Wind, Jackson

When
June 1, 9:35 AM CST
Where
Jackson County, 3.87 mi E of Weedhaven
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
28.722, -96.386

Wind gust occurred at the Trout St. Tempest Weather System site.

Thunderstorm Wind, Liberty

When
June 1, 12:58 PM CST
Where
Liberty County, 0.66 mi S of Dayton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
30.041, -94.882

Wind gust occurred at the South Winfree St. Tempest Weather Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170551, 1170552, 1170550, 1170553.